If you're managing CHF, what do you make of this?

Follow
Share

Mom has had congestive heart failure for ten-plus years. For the last two or three, she's been a mess. First dehydrated, then filled with fluids. All of a sudden, three days ago, although she was in perfect balance, she began to act dehydrated. Suddenly no swelling at all in her feet/ankles (there's usually swelling by the end of the day); her lymphodemic arm much thinner. Very tired. Sleeping most of the time. Eating ever so lightly. And weak.

This shouldn't be happening. She's on her maintenance dose of diuretics. So yesterday morning, I cut her dosage in half morning and evening; half dose again this morning.

Her diet hasn't changed appreciably. I've never seen this happen before. It's as if, all of a sudden, her regular dosage of diuretic is too much. And cutting it in half hasn't yet had any effect at all.

Anyone have any ideas? Of course, I'll call the doctor in a day or so . . . WOULD be a holiday weekend, yes? But this seems very mysterious to me . . . anyone?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
9

Answers

Show:
Maggie, how is your mom this morning?
Helpful Answer (0)
Report

not dehydrated, rehydrated. Sorry it is late.
Helpful Answer (0)
Report

I have a client with CHF, and she goes through the exact thing, and the next to come is a Pneumonia, or something of that nature. Keep a very close eye on her urine output. You say it is scant. That would be reason enough for me to take my client to the ER, just to get dehydrated. Not trying to scare you, but this is serious stuff as you know, and yes, while Lasix is a miracle in getting rid of the Edema, the heart is slower at pumping so, why she is eating so little? I don't know. Again, better to be checked out. Good luck.
Helpful Answer (0)
Report

Could it be possible that she has an infection like upper respiratory or urinary tract ? When the elderly contract infections they do not always show classic signs (i.e: smelly urine, fever). Many times they act lethargic or even confused. If lethargy gets worse then go to ER.
Helpful Answer (0)
Report

I'm going to guess potassium depletion from the diuretics. Call the MD for a blood test.
Helpful Answer (2)
Report

My mother takes Lasix. Her doctor recently cut her back to half a tablet, so she is taking 20 mg a day because Lasix, while being wonderful to get rid of edema, can be hard on the kidneys. If my mother's blood pressure and swelling were okay, I wouldn't give her the Lasix at all. I would encourage her to drink water until we could get to a doctor to check her kidney function. Holidays can come at the worst of times. I'm glad the ER is there if you need it. I hope you won't. Big hugs to you and your mom.
Helpful Answer (1)
Report

There is a doctor on call and it wouldn't hurt to check with the office for a call back.
Helpful Answer (1)
Report

I would call it scant, but understandable. She's not wanting much water.
Helpful Answer (0)
Report

What is her urine output like?
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.